Alert archive / Kentucky / Special Weather Statements in 2020
Special Weather Statement, NWS Louisville, KY
NWS Louisville, KY issued this special weather statement at Aug 23, 2020, 4:21 PM EDT for Madison County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2020, 4:21 PM EDT (20:21 UTC)
- Expired
- Aug 23, 2020, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Louisville, KY
County Madison County, KY
The radar
The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.4 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
978
WWUS83 KLMK 232021
SPSLMK
Special Weather Statement
National Weather Service Louisville KY
421 PM EDT Sun Aug 23 2020
KYZ056-057-232045-
Madison-Garrard-
421 PM EDT Sun Aug 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GARRARD
AND SOUTHERN MADISON COUNTIES...
At 420 PM EDT, radar indicated strong thunderstorms from near
Richmond to 8 miles northwest of Boone to near Conway. Movement was
northeast at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Richmond, Berea, Round Hill, Caleast, Duluth, Peytontown, Bighill,
Kingston, Buggytown, and Cartersville.
Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.
These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.
Please contact the National Weather Service if you see a funnel.
LAT...LON 3756 8416 3752 8420 3752 8430 3754 8430
3753 8432 3754 8432 3754 8435 3752 8436
3750 8435 3747 8437 3748 8444 3768 8450
3777 8421 3765 8412 3764 8413 3757 8409
TIME...MOT...LOC 2020Z 228DEG 14KT 3766 8430 3760 8442 3751 8443
$$
13What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 23, 2:58 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 23, 2:58 PM EDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Louisville KY 258 PM EDT Sun Aug 23 2020 .Short Term...(This evening through Monday) Issued at 245 PM EDT Sun Aug 23 2020 Water vapor imagery this afternoon shows a couple of vortmaxes near the region, one enhancing showers (and a few rumbles of thunder) east of I-65 and another moving into northern IL. With movement of today's cells, rainfall totals are expected to be much less than the last few days, despite still high precipitable water environments. This activity should die down with loss of heating tonight. Skies will be more clear than we've had the last few days, and fog likely will result for many locations by daybreak Monday. Expect the best coverage over south central KY. Generally have areas of fog down there and patchy fog to the north. Monday, that second wave over northern IL now will move across our region. Guidance has responded by bringing isolated rain chances north of I-64 in the afternoon hours. Given the drier start to the day, expect highs to be several degrees warmer than today, likely around 90 at SDF/BWG. && .Long Term...(Monday night through Sunday) Issued at 258 PM EDT Sun Aug 23 2020 A shortwave trough axis will have slipped east of the area by Monday night, so the medium range forecast still looks to start off quiet at least. Drier air working into the region along with NW flow aloft should result in a mostly clear night. Sfc high pressure does build slightly from the southeast downstream of Marco, and with light winds and lingering sfc moisture, should see another round of fog Tue morning. Lows will be in the 65-70 F range. Current thinking for Tue into Wed is that central KY and southern IN stay dry. Broad ridging displaced poleward from Marco and then Laura should generally act to inhibit northward moisture transport. Both the EPS and GEFS members support a westward nudge in Laura's track across the Gulf, and the latest NHC forecast trends that way as well with either a TX or LA landfall. This should slightly delay Laura's impact to Ohio Valley weather. Tue and Wed will both be uncomfortably hot and humid with afternoon heat indices in the 90s. Will go ahead and introduce low PoPs by late Wednesday and increase PoPs Wednesday night as tropical moisture associated with Laura spreads into the region. Despite the arrival of some tropical moisture, think the excessive rainfall and relatively higher flash flood threat holds off until Fri-Sat. Have PoPs in the high end chance category for Thursday, but QPF is kept in check with the higher totals likely still off to our south and west. Friday into Saturday, however, central KY and southern IN could see excessive rainfall with an increasing flash flood threat. This does, of course, depend on the strength and exact track of Laura. Unfortunately, those factors remain quite uncertain several days out. Exactly how far west Laura makes it as she tracks up the Mississippi Valley and how tight the recurve is will be critical. Included in the envelope of solutions is the potential for heavy rainfall and strong winds. Confidence in the wind forecast is much lower, while confidence is increasing in at least one round of heavy rainfall. && .Aviation...(18Z TAF Issuance) Issued at 1255 PM EDT Sun Aug 23 2020 Moist airmass producing showers and occasional rumbles of thunder early this afternoon. An upper trough axis over the region is helping spawn this activity. As the axis shifts east expect better conditions, so have moved timing of storms up a little in amendments and upcoming 18Z TAFs. Overnight expect light and variable winds and perhaps some more fog at BWG. Can't be ruled out at LEX yet, but not enough confidence to put in this set of TAFs. Monday should be dry with a general southwesterly flow. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RJS Long Term...EBW Aviation...RJS
Hazardous weather outlook, Aug 23, 3:44 PM EDT, 37 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 344 PM EDT Sun Aug 23 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-241945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 344 PM EDT Sun Aug 23 2020 /244 PM CDT Sun Aug 23 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Late This Afternoon and Tonight. Scattered afternoon thunderstorms are forecast, with the greater chances east of I-65. The main hazards will be brief heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Storm chances will return Thursday and Friday as a cold front approaches the region and runs into a muggy airmass associated with the remnants of Laura. Once again the main hazards will be heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters are welcome to report any heavy rainfall or stronger wind gusts later this afternoon. RJS/EBW
In the hours before
Special weather statement, Aug 23, 3:09 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Louisville KY
209 PM CDT Sun Aug 23 2020
KYZ063-064-074-076-232000-
Hart-Metcalfe-Barren-Green-
209 PM CDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GREEN...
SOUTHEASTERN HART...NORTHEASTERN BARREN AND NORTHWESTERN METCALFE
COUNTIES...
At 208 PM CDT, a strong thunderstorm was located 11 miles northwest
of Edmonton, moving east at 10 mph.
Locations impacted include...
Monroe, Little Barren, Node, Donansburg, Whickerville, Knob Lick,
Grab, Exie, Savoyard and Bunnell Crossing.
Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.
These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Louisville.
LAT...LON 3707 8586 3725 8588 3738 8551 3711 8552
3711 8553 3706 8552 3703 8552
TIME...MOT...LOC 1908Z 266DEG 11KT 3713 8570
RJSSpecial weather statement, Aug 23, 4:18 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Louisville KY
418 PM EDT Sun Aug 23 2020
KYZ067-232045-
Lincoln-
418 PM EDT Sun Aug 23 2020
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LINCOLN COUNTY...
At 417 PM EDT, a strong thunderstorm was located 10 miles southwest
of Stanford, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Hustonville, South Fork, Boneyville, Jumbo, Ottenheim, Mount Salem,
Geneva, Halls Gap, New Salem, and Blue Lick.
Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.
These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.
Please contact the National Weather Service if you see a funnel.
LAT...LON 3737 8475 3739 8480 3742 8484 3743 8485
3745 8486 3756 8472 3742 8458
TIME...MOT...LOC 2017Z 236DEG 13KT 3742 8477
13Special weather statement, Aug 23, 4:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
421 PM EDT Sun Aug 23 2020
KYZ056-057-232045-
Madison-Garrard-
421 PM EDT Sun Aug 23 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GARRARD
AND SOUTHERN MADISON COUNTIES...
At 420 PM EDT, radar indicated strong thunderstorms from near
Richmond to 8 miles northwest of Boone to near Conway. Movement was
northeast at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Richmond, Berea, Round Hill, Caleast, Duluth, Peytontown, Bighill,
Kingston, Buggytown, and Cartersville.
Conditions in the atmosphere are such that weak, brief funnels may
form this afternoon. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.
These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.
Please contact the National Weather Service if you see a funnel.
LAT...LON 3756 8416 3752 8420 3752 8430 3754 8430
3753 8432 3754 8432 3754 8435 3752 8436
3750 8435 3747 8437 3748 8444 3768 8450
3777 8421 3765 8412 3764 8413 3757 8409
TIME...MOT...LOC 2020Z 228DEG 14KT 3766 8430 3760 8442 3751 8443
13The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:49 AM EDT | Dense Fog Advisory | LMK | Breckinridge, Bullitt, Butler, Franklin, Grayson, Hancock and 11 more | 5 hr |
| Aug 23, 3:09 PM EDT | Special Weather Statement | LMK | Green | 51 min |
| Aug 23, 4:18 PM EDT | Special Weather Statement | LMK | Lincoln | 27 min |
Nearby
Special Weather Statements in Kentucky, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.